Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 74, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 31, 2002, 3:55 PM EDT for Berkeley County, South Carolina. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 31, 2002, 3:55 PM EDT (19:55 UTC)
- Expired
- Jul 31, 2002, 5:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 4:20 PM EDT | Thunderstorm Wind 52 E | Moncks Corner, SC | Several trees down near the intersection of highway 176 and Poplar Hill Dr. |
| Jul 31, 4:25 PM EDT | Thunderstorm Wind 52 E | Moncks Corner, SC | Several trees were down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1805 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- -61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
899 WUUS52 KCHS 311955 SVRCHS SCC015-312100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 354 PM EDT WED JUL 31 2002 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA. * UNTIL 500 PM EDT. * AT 354 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORMS 9 MILES SOUTH OF MONCKS CORNER AND 5 MILES WEST OF CROSS MOVING NORTHEAST AT 5 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MONCKS CORNER AND CROSS. DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$ LAT...LON 3303 8006 3296 7991 3316 7982 3322 8004
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:40 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 31, 3:40 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 340 PM EDT WED JUL 31 2002 UNSTBL CONDS ACRS FA THIS AFTN WITH MSTR CONVERGENCE ACRS NW TIER CNTYS WITH SFC TROF RMNG ACRS RGN. WILL HAVE HIER CHC POPS ACRS NW TIER ZONES TNGT WITH SLGT CHC ELSEWHERE. ISOLD SVR PSBL THRU EARLY EVE ACRS NW TIER ZONES. UPR LOW/TROF TO THE W WILL ALSO PROVIDE ENERGY FOR CONVECTION. SFC TROF WILL MOVE SLOWLY SWD FM SC CNTYS THU SWD TO GA CNTYS THEN BECOME NEARLY STNRY ACRS SAV RVR ON FRI. WILL HAVE HIER CHC POPS ACRS SRN SXNS MAINLY S OF THE SAV RVR ON FRI WITH FNT INVOF. WILL CONT WITH CHC POPS FOR SAT AS BNDRY DSIPTS ACRS RGN. UPR RDG BLDS IN FM THE W LATE IN THE WEEKEND BUT AMPL AMS MSTR RMNS FOR WLDY SCT DIURNAL CONVECTION THRU WED OF NXT WEEK AND NEAR NORMAL TEMPS. MARINE...SURFACE BOUNDARY SLIDING SOUTH ACROSS THE FORECAST WATERS TONIGHT WILL CAUSE WINDS TO BACK FROM WEST SOUTHWEST TO EAST SOUTHEAST. WINDS WILL STAY UNDER SMALL CRAFT CRITERIA SO NO FLAGS EXPECTED. SEAS HAVE BEEN HIGHER OVER SC WATERS THAN GA WATERS PAST SEVERAL DAYS BUT ONCE FLOW BECOMES EAST SOUTHEAST EXPECT HEIGHTS TO BECOME MORE UNIFORM THROUGHOUT. FCSTID =22 CHS 75 91 73 90 / 20 30 30 20 SAV 73 94 73 91 / 20 30 30 30 CHL 77 89 75 89 / 20 30 30 20 NBC 76 91 73 90 / 20 30 30 20 RBW 73 92 72 92 / 30 30 30 20 MHP 73 94 73 91 / 20 30 30 30 .CHS... GA...NONE. SC...NONE. JC/HA
In the hours before
Special weather statement, Jul 31, 12:02 PM EDT, 3 hours 53 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-312100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1202 PM EDT WED JUL 31 2002 ...HEAT INDEX 100 TO 105 DEGREES THIS AFTERNOON... THE COMBINATION OF TEMPERATURES IN THE MID TO UPPER 90S...AND MODERATE TO HIGH LEVELS OF HUMIDITY WILL RESULT IN A HEAT INDEX BETWEEN 100 AND 105 DEGREES THIS AFTERNOON. IF YOU PLAN TO BE OUTSIDE THIS AFTERNOON...AVOID PROLONGED EXPOSURE OR STRENUOUS ACTIVITIES. DRINK ENOUGH WATER TO KEEP FROM GETTING DEHYDRATED. WEAR LIGHT-WEIGHT AND LIGHT COLORED CLOTHES. ALSO...WEAR A LOOSE-FITTING HAT...AND THE USE SUN SCREEN TO REDUCE THE POTENTIAL FOR SUNBURN. PETS CAN ALSO SUCCUMB TO THE EFFECTS OF EXCESSIVE HEAT. INSURE PETS HAVE ADEQUATE FRESH DRINKING WATER AND HAVE A SHADY PLACE TO REST. DO NOT KEEP PETS IN CARS WITH THE WINDOWS ROLLED UP...EVEN PARTIALLY. TEMPERATURES INSIDE CARS CAN REACH TO WELL OVER 150 DEGREES QUICKLY RESULTING IN HEAT STROKE OR DEATH. JC/BJ
Special weather statement, Jul 31, 3:43 PM EDT, 12 minutes before
SCZ043>045-312030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 343 PM EDT WED JUL 31 2002 STRONG THUNDERSTORMS WERE DEVELOPING ACROSS PARTS OF NORTHERN DORCHESTER...BERKELEY...AND COLLETON COUNTIES THIS AFTERNOON. MOST OF THE ACTIVITY WAS OCCURRING FROM 15 MILES NORTHWEST OF ST. GEORGE...EASTWARD TO LAKE MOULTRIE. SMALL HAIL...GUSTY WINDS TO 45 MPH AND DANGEROUS LIGHTNING WILL ACCOMPANY THESE STORMS AS THEY DRIFT EAST AT 5 MPH. ISOLATED STORMS COULD LATER BECOME BRIEFLY SEVERE WITH DIME TO NICKEL SIZE HAIL AND LOCALIZED DAMAGING WINDS.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:21 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 54 min |
| Jul 31, 6:20 PM EDT | Special Marine Warning | CHS | 115 min | |
| Jul 31, 6:59 PM EDT | Special Marine Warning | CHS | 91 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.